Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Do Ostereoporosis Drugs Affect Heart Condition?

05/27/2008

Question:

I have a number of health issues, including chronic pain due to 4 compressed discs in my back, a 22-yr. old artificial hip that is wearing out, rotator cuff injuries in my shoulders, and recently diagnosed as borderline osteoporosis. I have been on various medications over the years, including over the counter Aleve, Advil, Tylenol, etc., and prescription Celebrex, Actonel, and Fosomax. I was recently told that my heart has started regularly skipping beats. With a family history of heart attacks in father, grandfather, and father`s siblings, and stroke in grandmother in early 50`s for all, should I be very concerned and maybe stop these medications? I had a chronic cough on the actonel for 7 months, that seems to have lessened on the fosomax. I`m 59 yrs. What should I be doing, besides keep experimenting with new medications, with different side-effects? Should I just take my chances without any medications with the osteoporosis, and just increase my calcium levels myself?

Answer:

The only heart irregularity that has been associated with some of the bone drugs is atrial fibrillation.  If that is not the problem you have, it should be okay for you to go ahead with either the Fosamax or Actonel.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati